Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 18, NWS Midland/Odessa, TX

March 26, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 26, 2023, 3:47 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 26, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2023, 3:47 AM CDT (08:47 UTC)
In effect from
Mar 26, 2023, 1:00 PM CDT
Expired
Mar 26, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4023 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS74 KMAF 260847
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
347 AM CDT Sun Mar 26 2023

NMZ027-TXZ270-271-262100-
/O.NEW.KMAF.HW.W.0018.230326T1800Z-230327T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
347 AM CDT Sun Mar 26 2023 /247 AM MDT Sun Mar 26 2023/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
610 
WWUS74 KMAF 261927
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
227 PM CDT Sun Mar 26 2023

NMZ027-TXZ270-271-270000-
/O.CON.KMAF.HW.W.0018.000000T0000Z-230327T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
227 PM CDT Sun Mar 26 2023 /127 PM MDT Sun Mar 26 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 
  PM MDT/ this evening.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. High winds could make driving difficult for 
motorists driving high profile vehicles such as campers, vans, and
tractor trailers.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 26, 3:25 AM CDT, 22 minutes earlier.

Area forecast discussion, Mar 26, 3:25 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 AM CDT Sun Mar 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Monday afternoon)
Issued at 313 AM CDT Sun Mar 26 2023

A shortwave trough will pass just north of the forecast area over
the course of the day today. A 40-50 kt 700 mb jet associated with
the aforementioned shortwave will bring strong winds to the Guadalupe
and Delaware Mountains. A High Wind Warning goes into effect for
those areas for the afternoon today. Southeast New Mexico and across
to the Permian Basin see breezy conditions. The windy conditions
combined with dry air lead to elevated to near critical fire weather
conditions.

Continued westerly flow will bring Sunday's highs to about normal
with most areas reaching into the 70s. Lows Sunday night dip back
into the 30s and 40s for most. Monday is a repeat of Sunday minus
the windy conditions in the mountains. Highs once again reach into
the 70s with the Big Bend and Lower Trans Pecos reaching into the
80s. The dry streak continues for the short term as the best chances
for rain stay east of the forecast area.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 313 AM CDT Sun Mar 26 2023

The extended forecast starts off chilly before turning warm and
windy late in the week. A strong cold front will slide through the
area Monday night ushering in much below normal temperatures for
Tuesday. Most locations will struggle to reach 60 degrees with a
stiff northeast wind making it feel even colder. Gap winds will be
possible through Guadalupe Pass for a brief period as well.

Return flow sets up quickly Wednesday as another storm system moves
ashore along the West Coast. We will see temperatures begin to warm
with highs back near normal Wednesday afternoon. As the upper trough
moves this way, height falls will help pull Gulf moisture west
across the region setting up a dryline Thursday afternoon. Showers
and storms, some strong, could develop by afternoon mainly across
the Permian Basin and Trans Pecos where SPC has already highlighted
in their Day 5 outlook. West of the dryline expected increased fire
weather concerns as temperatures push well into the 80s and
southwest winds increase. The storm system lifts into the Plains
Friday dragging a Pacific front through the area likely bringing
strong winds and widespread critical fire weather. Calmer conditions
are expected next weekend with near normal temperatures and dry
weather.

&&

.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Sun Mar 26 2023

VFR continues through the TAF period. Winds will vary through the
evening, but settle on westerly to southwesterly by morning. Gusts
pick up during the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  38  76  41 /   0   0  10  10
Carlsbad                 71  38  76  37 /   0   0   0   0
Dryden                   84  51  82  52 /   0   0   0  10
Fort Stockton            78  46  78  44 /   0   0   0   0
Guadalupe Pass           63  41  68  38 /   0   0   0   0
Hobbs                    69  35  72  35 /   0   0   0   0
Marfa                    71  38  77  38 /   0   0   0   0
Midland Intl Airport     73  39  76  42 /   0   0   0  10
Odessa                   73  41  77  43 /   0   0   0  10
Wink                     75  39  78  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM CDT /noon MDT/ this afternoon to 7
     PM CDT /6 PM MDT/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...High Wind Warning from noon today to 6 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....29
AVIATION...93
Hazardous weather outlook, Mar 26, 3:03 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
303 AM CDT Sun Mar 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
303 AM CDT Sun Mar 26 2023 /203 AM MDT Sun Mar 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

High winds are expected across the Guadalupe and Delaware Mountains
this afternoon.

Near critical fire weather conditions are expected this afternoon
across much of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High winds are possible Tuesday, Thursday, and Friday, mainly in the
Guadalupe and Delaware Mountains.

Critical fire weather conditions are possible Thursday and Friday,
mainly over Southeast New Mexico.

Severe thunderstorms are possible Thursday, mainly over the Western
Low Rolling Plains and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.